732
Reversible Hypogammaglobulinemia Due to Dimethyl Fumarate
Monday, March 7, 2016
South Exhibit Hall H (Convention Center)
Umbreen Lodi, MD, Bradley J Larson, MD, Laura L Larson, MD, Theodore M. Lee, MD FAAAAI
Rationale:

Dimethyl fumarate (DMF), used in relapsing multiple sclerosis (MS) and in psoriasis, may cause lymphopenia  and has been implicated in rare cases of progressive multifocal leukoencephalopathy (PML).   Suppression of CD3, CD4, CD8 and CD19 cells, in some instances profound, has been described in association with DMF exposure.  Investigations of the effect of DMF on serum immunoglobulin levels have not been published previously.

Methods:

Serial total IgG levels and T-cell subsets were monitored in a 56 year-old female MS patient referred for immunologic evaluation following 22 months of DMF treatment after it was discontinued because of lymphopenia.

Results:

 Total serum IgG levels, as well as CD4, CD8, and total lymphocyte counts normalized after 5 months of serial observation (IgG from 529 to 706mg/dl, CD4 from 164 to 338 /µl, CD8 from 88 to 266 /µl, lymphocyte count from 400 to 900 /µl) following discontinuation of DMF.   Sinusitis was noted near the nadir of immunosuppression. 

Conclusions:

We believe this is the first reported case of hypogammaglobulinemia due to DMF.   Resolution of hypogammaglobulinemia in the same time-frame as resolution of T-cell suppression after discontinuation of DMF (5 months), and absence of other known causes of transient hypogammaglobulinemia in this patient support a causal relationship; DMF should be recognized clinically as a potential cause of hypogammaglobulinemia.     Further investigation of the extent of immunosuppressive effects from DMF and their clinical relevance may be warranted.